Medicine & USMLE

Digoxin Toxicity

19 views
Cardio Drugs - Other
  1. Nitrates (Nitroglycerin, Isosorbide)
  2. Nitroglycerin Administration
  3. Digoxin Overview
  4. Digoxin Toxicity
  5. Dopamine
  6. Ranolazine
  7. Milrinone
  8. Epinephrine
  9. Norepinephrine
  10. Dobutamine
  11. Isoproterenol
  12. Atropine

Summary

Digoxin toxicity occurs when too much digoxin is present in the bloodstream. Symptoms of toxicity start to appear when levels of digoxin rise above 2.0.

Early signs of toxicity are often GI-related and include diarrhea, nausea, vomiting, abdominal pain, and loss of appetite.

Late signs of toxicity include cardiovascular symptoms such as bradycardia and arrhythmias, neurological symptoms – such as headache, weakness, confusion, and fatigue, and visual symptoms – such as blurred, yellow vision with halos.

A big risk factor for digoxin toxicity is hypokalemia, so digoxin should be used cautiously in patients taking diuretics, which alter potassium levels. Digoxin should also be used cautiously in patients with kidney damage and the elderly.

Severe cases of digoxin toxicity can be treated with digibind.

Key Points

  • Digoxin Toxicity
    • Toxic above 2.0 ng/mL
      • Therapeutic range is 0.5-2.0 ng/mL
    • Hypokalemia increases risk of toxicity
      • Monitor potassium levels, which should remain between normal limits of 3.5-5.0
      • Use diuretics with caution
        • Loop diuretics and thiazide diuretics are potassium-depleting, meaning the patient is more likely to develop hypokalemia
        • Patients taking both diuretics and digoxin should monitor potassium levels closely, and consult with their doctor about taking a potassium supplement
    • Use with caution in kidney damage
      • Digoxin is excreted by the kidneys. Decreased kidney function causes the drug to accumulate in the blood
      • Kidney disease increases the risk of toxicity
      • Monitor BUN and creatinine levels
    • Use with caution in the elderly
      • Older patients are at an increased risk of toxicity and may require closer monitoring and/or a decreased dose
    • Early signs of digoxin toxicity
      • Gastrointestinal symptoms
        • Loss of appetite (anorexia)
        • Nausea/vomiting
        • Diarrhea
        • Abdominal pain
    • Later signs of digoxin toxicity
      • Neurological symptoms
        • Fatigue
        • Weakness
        • Headache
        • Confusion
      • Visual disturbances
        • Blurred, yellow vision with halos around objects
        • Other visual changes may include diplopia (double vision, photophobia (light sensitivity), and difficulty reading
      • Cardiovascular symptoms
        • Bradycardia
        • Dysrhythmias
    • Antidote
      • Digibind (Digoxin Immune Fab)